Statins are prescription medications that can lower your cholesterol. Popular statins include atorvastatin (Lipitor), rosuvatatin (Crestor), and simvastatin (Zocor).
Statins work two ways. First, they stop the production of cholesterol in the body. Secondly, they help your body reabsorb the cholesterol that has built plaques in your artery walls. This reduces your risk for blood vessel blockages and heart attacks.
Statins are very successful at lowering cholesterol, but they can also cause several side effects. Many of these side effects can be mild, such as muscle pain and cramps. Other side effects can be very severe, such as liver damage, muscle deterioration, and kidney failure. Most people who begin taking a statin medication will take it for the rest of their lives.
People who decide to quit taking statins may have several different reasons for doing so. Each person’s circumstances are unique. The following are some of the most common reasons for quitting statins.
Mild side effects may be managed, but moderate to severe side effects may become problematic or possibly dangerous for you. If you and your doctor decide that the danger or damage caused by the statin’s side effects outweighs the benefits of the medication, you may need to stop taking it.
If you’re able to lower your cholesterol through diet, exercise, or weight loss, you may no longer need statins. Managing your cholesterol through lifestyle changes may help you reduce and eliminate your need for the medicine. It may also reduce your overall risk for a heart attack, stroke, or blocked arteries.
Many types of statins are available today, and most are covered by health insurance. Still, if cost is a factor and you cannot afford to continue taking the statins your doctor prescribed, you’ll need to come off the statins in a healthy manner.
Coming Off Statins
Not everyone needs to stop taking statins. Many people take statins for decades without having any side effects or issues. For those individuals, the medications can be a tremendous form of treatment and prevention.
However, that’s not the case for everyone. Some people may decide they want to stop taking statins. You should never stop taking statins without your doctor’s guidance.
If your side effects are becoming severe or too problematic, you should consult with your doctor. The two of you can confirm that the side effects are the result of the statins and not another condition or problem.
Statins are often a very successful treatment for high cholesterol. If your cholesterol remains elevated, you and your doctor may need to explore ways you can lower your cholesterol without statins. Lowering your cholesterol may reduce your risk of heart attacks and strokes. Finding a way to achieve lower cholesterol without statins will be very important for your health.
Real Life Examples
One of the more severe side effects of statins is liver damage. Yearly blood exams can help doctors find liver problems when they develop. Once you begin taking a statin medication, your doctor may request blood exams to check your liver enzymes. If you have an increase in the level of liver enzymes, you may have an issue. Low-level increases may be okay, but higher increases aren’t.
That’s why Betty Bates, 58, a retired high school band director, stopped taking statins. During an annual blood test, Bates’ doctor noticed her liver enzyme levels were too high. Bates quit taking the statin medication immediately and now uses fish oil supplements to help lower her cholesterol.
“Honestly, I wish that I had never taken them,” she says. “But that's what we do — take a pill for a problem. I am much more aware of the side effects of medications I take now.”
For 78-year-old Linda Bray, the muscle pain and weakness caused by her statin prescription became too severe and interrupted her ability to perform daily tasks.
“A friend on Facebook mentioned she had stopped taking her [statin medication] and was regaining her muscle strength. At that point, I had been experiencing severe pain for several weeks and wasn’t finding any help with stretching or over-the-counter painkillers,” the retired administrative assistant said.
That’s when she asked her doctor if her statin medication could be responsible for her symptoms. He agreed to a trial period without the medication to test that. Within a week, Bray’s symptoms had almost entirely disappeared.
Unfortunately, Bray’s high cholesterol is hereditary, so diet, exercise, and weight loss alone aren’t enough to help her reduce her cholesterol. Her doctor prescribed another cholesterol-lowering medication. So far, she isn’t dealing with any side effects from this medicine.
Talk to Your Doctor
If you’re experiencing unusual symptoms or signs and you take a statin medication, it’s worth making an appointment to speak to your doctor. Explore what could be causing the symptoms, and ask your doctor if the statins may be contributing.
Your doctor will use your health history, the medicine you’re taking, and the symptoms you’re experiencing to decide if statins are a problem. If they think you may benefit from a trial run without the medications, the two of you can work out a plan for that.
Quitting isn’t the only option. You may be able to reduce or lower your prescription. This may eliminate your side effects but still give you the benefits of a statin medication. If you still don’t feel comfortable with the medicine, you and your doctor can work on a plan to stop taking the medicine altogether. Ultimately, you have the final say in what happens to your body. If you aren’t comfortable with a statin medication, you don’t have to take it.